Funnel Cloud, Cottonwood
- When
- August 17, 2:13 PM CST to 2:15 PM CST
- Where
- Cottonwood County, 0.69 mi N of Windom
- Reported by
- Trained Spotter
- Coordinates
- 43.880, -95.120
A funnel cloud was observed by several people.
A weak funnel cloud was observed by several people near Windom in Cottonwood County in southwest Minnesota during the afternoon of August 17th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A weak funnel cloud was observed by several people near Windom in Cottonwood County in southwest Minnesota during the afternoon of August 17th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Aug 17, 11:08 AM CST, 3 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1208 PM CDT SUN AUG 17 2014 .SHORT TERM...(TODAY AND TONIGHT) ISSUED AT 332 AM CDT SUN AUG 17 2014 A MAJORITY OF THE PRECIPITATION THIS MORNING HAS REMAINED NORTH OF THE CWA CLOSER TO THE MID LEVEL VORTICITY MAXIMUM. ALL THE HI RES MODELS ARE OVERDOING PRECIPITATION OVER OUR AREA...POSSIBLY DUE TO DRY AIR ABOVE 600 MB AS SEEN ON RAP SOUNDINGS. DO THINK THEY HAVE THE GENERAL IDEA OF WHERE THE THUNDERSTORM THREAT IS THOUGH...AHEAD OF THE EASTWARD MOVING SURFACE AND UPPER TROUGH AXIS. BASED ON WHAT HAPPENED YESTERDAY AND SO FAR TONIGHT...WILL LEAN TOWARDS JUST AN ISOLATED TO WIDELY SCATTERED SHOWER AND THUNDERSTORM THREAT TODAY...MAINLY ACROSS SOUTHWEST MINNESOTA AND ADJACENT AREAS OF NORTHWEST IOWA. THE REST OF US WILL BE IN A SUBSIDENT REGIME ALOFT BEHIND THE WAVE...WHICH SHOULD SUPPRESS CONVECTIVE DEVELOPMENT. PATCHY AREAS OF DENSE FOG THIS MORNING NEAR THE SURFACE TROUGH SHOULD DISSIPATE AFTER SUNRISE. MAY SEE SOME STRATOCU DEVELOPMENT THIS MORNING GIVEN THE MOIST LOW LEVELS...HOWEVER THIS SHOULD SCATTER OUT BY LATER THIS MORNING AS WE BEGIN MIXING. GIVEN YESTERDAYS HIGH TEMPERATURES....AND THE FACT THAT TODAY SHOULD SEE JUST AS MUCH IF NOT MORE SUN AND WARMER TEMPERATURES ALOFT...WENT AHEAD AND BUMPED HIGHS UP A COUPLE DEGREES...MAINLY INTO THE LOW TO MID 80S. WITH DEWPOINTS RUNNING IN THE UPPER 60S TO LOW 70S AND LIGHT WINDS IT WILL FEEL QUITE WARM AND HUMID OUTSIDE. OTHER FORECAST CONCERN IS CONVECTION CHANCES LATER TODAY INTO TONIGHT AS ANOTHER WAVE MOVES ACROSS THE PLAINS. CONVECTION WILL LIKELY FORM THIS AFTERNOON IN THE WESTERN PLAINS AND MOVE TOWARDS OUR AREA THIS EVENING. STILL DECENT UNCERTAINTY ON HOW EXACTLY THE EVOLUTION OF THINGS WILL PLAY OUT...BUT SEEMS LIKE A GOOD CHANCE FOR PRECIPITATION OVER MOST OF OUR AREA. GIVEN THE LOSS OF DAYTIME HEATING STORMS WILL PROBABLY BE IN A WEAKENING STATE AS THEY APPROACH THE WESTERN EDGE OF OUR CWA AFTER 0Z. HOWEVER THE LOW LEVEL JET WILL INCREASE ACROSS NEBRASKA AFTER SUNSET...PUTTING OUR CWA IN A GOOD AREA OF LOW LEVEL CONVERGENCE ON THE NOSE OF THE JET. WOULD SEEM LIKE THIS COMBINED WITH THE UPPER SUPPORT FROM THE VORT MAX MOVING ACROSS THE CWA SHOULD BE ENOUGH TO EITHER SUSTAIN THE STORMS...OR ALLOW REDEVELOPMENT OVERHEAD THROUGH THE NIGHT. THIS IS SUPPORTED BY A MAJORITY OF THE GLOBAL MODELS. HOWEVER THE HI RES MODELS ARE LESS AGGRESSIVE AS THEY HAVE MORE CONVECTION DIVING SOUTHEAST INTO NEBRASKA THIS AFTERNOON AND EVENING...POSSIBLY IMPACTING THE MOISTURE FLOW INTO OUR AREA. SO WHILE THE FORCING SEEMS TO SUGGEST A GOOD THUNDERSTORM THREAT TONIGHT...NOTHING IS A SURE BET WITH CONVECTION...SO WILL NEED TO MONITOR TRENDS. EITHER WAY LOW END LIKELY POPS SEEM WARRANTED. A SEVERE THREAT MAY EXIST IN OUR FAR WEST THIS EVENING WITH THE OUTFLOW DOMINANT CONVECTION MOVING IN FROM THE WEST POSSIBLY POSING A WIND RISK. HOWEVER...WOULD EXPECT THIS THREAT TO WANE OVERNIGHT AS CONVECTION PUSHES EAST. .LONG TERM...(MONDAY THROUGH SATURDAY) ISSUED AT 332 AM CDT SUN AUG 17 2014 SCATTERED CONVECTION WILL LIKELY BE ONGOING BY DAYBREAK MONDAY AS SHORTWAVE ENERGY AT THE BASE OF A DEEPENING TROUGH MOVES THROUGH THE REGION. THIS CONVECTION WILL MOVE EAST OF THE AREA BY MID- MORNING...WITH A BRIEF LULL BEFORE AXIS OF LARGER SYNOPTIC TROUGH PIVOTS THROUGH THE REGION LATER IN THE DAY. FRONTAL BOUNDARY BRINGING SLIGHTLY DRIER AIR SOUTHWARD WILL RACE THROUGH THE CWA EARLY MONDAY AFTERNOON...AND IT'S POSSIBLE TO HAVE REDEVELOPMENT ALONG THIS BOUNDARY AS SUGGESTED BY SEVERAL HIGH-RES MODEL SOLUTIONS. QUESTIONS LINGER ON THE AMOUNT OF DESTABILIZATION AFTER MORNING CONVECTION. ADDITIONALLY SHEAR REMAINS FAIRLY UNIDIRECTIONAL WITH SPEEDS INCREASING AFTER THE FRONT PASSES. THAT SAID...IF THINGS LINE UP JUST RIGHT...COULD SEE A VERY BRIEF WINDOW FOR A FEW STRONGER STORMS OVER THE SERN THIRD OF THE CWA MONDAY AFTN. SLIGHTLY DRIER AIR WILL FILTER INTO THE AREA FOR MONDAY NIGHT AND TUESDAY...BUT MORE HUMID AIR WON'T BE FAR TO THE SOUTH. MODELS CONVERGING ONTO A SOLN THAT SUGGEST A MORE FLATTENED MID-LEVEL RIDGE THROUGH MIDWEEK...BEFORE THE LONGWAVE PATTERN AMPLIFIES BY NEXT WEEKEND. SEVERAL SHORTWAVES WILL LIFT NE THROUGH THE MID-LVL FLOW...LIKELY BRINGING A CHANCE FOR CONVECTION SOUTH OF THE CWA WEDNESDAY...WITH MUCH MORE UNCERTAINTY ON RAIN CHANCES LIFTING NORTHWARD ON THURSDAY. THE PATTERN INTO NEXT WEEKEND WOULD FAVOR TWO THINGS...ABOVE NORMAL TEMPERATURES AND INCREASED PRECIPITATION CHANCES...ESPECIALLY FRIDAY INTO SATURDAY AS SOUTHWEST FLOW INCREASES AND AN UPPER LVL JET NOSES INTO THE PLAINS. QUESTIONS REMAIN HOWEVER ON JUST HOW THE UPPER TROUGH OVER THE PACIFIC NW WILL EVOLVE...AND WHERE ENERGY OFF THE CALIFORNIA COAST WILL END UP. NEVERTHELESS...A FORECAST PERIOD TO KEEP AN EYE ON. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON) ISSUED AT 1203 PM CDT SUN AUG 17 2014 STRATUS ACROSS PORTIONS OF THE AREA WILL CONTINUE TO BREAK UP THROUGH THE AFTERNOON. OTHERWISE...THUNDERSTORMS ARE EXPECTED TO DEVELOP OVER CENTRAL SOUTH DAKOTA THIS AFTERNOON AND PUSH EASTWARD DURING THE OVERNIGHT HOURS...EFFECTING AREAS TO THE WEST OF INTERSTATE 29 GENERALLY PRIOR TO 06Z...THEN AREAS TO THE EAST LATER IN THE NIGHT. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...CHENARD LONG TERM...DUX AVIATION...JM
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 313 PM CDT SUN AUG 17 2014 IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097- 098-NEZ013-014-SDZ038>040-050-052>071-181000- LYON IA-OSCEOLA-DICKINSON-SIOUX-OBRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD- NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BEADLE-KINGSBURY- BROOKINGS-GREGORY-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 313 PM CDT SUN AUG 17 2014 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS WILL DEVELOP OVER WESTERN SOUTH DAKOTA LATER THIS AFTERNOON AND TRACK EASTWARD THIS EVENING AND OVERNIGHT. A FEW STRONG STORMS WILL BE POSSIBLE THIS EVENING...MAINLY WEST OF THE JAMES RIVER. THE PRIMARY RISKS WILL BE ISOLATED LARGE HAIL AND DAMAGING WINDS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY LINGERING THUNDERSTORMS WILL MOVE EAST OF THE OUTLOOK AREA MONDAY MORNING. ADDITIONAL SCATTERED THUNDERSTORMS MAY DEVELOP MONDAY AFTERNOON ALONG AN ADVANCING COLD FRONT. AREAS OF EXTREME SOUTHEAST SOUTH DAKOTA...ALONG WITH ADJACENT AREAS OF IOWA AND NEBRASKA WILL HAVE A RISK FOR AN ISOLATED SEVERE STORM. THUNDERSTORM CHANCES WILL RETURN TO THE AREA BY MID-WEEK. AT THIS TIME IT IS TOO EARLY TO DETERMINE IF SEVERE STORMS WILL BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE POSSIBLE IN AREAS ALONG AND WEST OF THE MISSOURI RIVER THIS EVENING.
The Sioux Falls radar (KFSD), 133 km away, was scanning. The volume nearest the first event began at 20:13 UTC.
1 funnel cloud. Local standard time, as filed.
A funnel cloud was observed by several people.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Minnesota in 2014Every state in 2014This day in weather historyWarnings in Minnesota, August 2014
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 532644.